Kansas, 2018

High Wind in Kansas, March 15, 2018

March 15, 2018 · NWS GLD · 2 events in 2 counties and zones

During the evening showers, moving east into Sherman and Wallace counties, brought high winds behind a warm front down to the ground. The peak gust was 76 MPH near Weskan.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening showers, moving east into Sherman and Wallace counties, brought high winds behind a warm front down to the ground. The peak gust was 76 MPH near Weskan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 15, 6:01 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 15, 6:01 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
701 PM MDT Thu Mar 15 2018

.UPDATE...
Issued at 700 PM MDT Thu Mar 15 2018

Red Flag Warning allowed to expire on time. No other changes at
present time.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM MDT Thu Mar 15 2018

Tonight-Friday...a compact and dynamic negatively tilted trough with
closed 500mb low is forecast to move into the southwest part of the
forecast area around midnight then over the center of the forecast
area by sunrise Friday. Todays models are much slower in its
movement compared to 24 hours ago. On Friday the low slowly moves
toward north central Nebraska by 18z then toward southeast Nebraska
by 00z Saturday.

Several impacts from this system including evening thunderstorms, a
change over to snow for parts of far eastern Colorado, very strong
northwest winds with gusts over 60 mph possible, and possibly some
blowing dust.

Current thinking is for some low chance pops for showers/possible
thunderstorms do develop along dryline and other various boundaries
generally north of the interstate this evening quickly lifting
northeast and about out of the area by midnight. Across our far west
the leading edge of the wraparound precipitation starts and so far
it should be rain. After midnight likely pops for rain and snow
reach the Colorado Kansas border increasing in coverage by sunrise.
Accumulations of an inch or two are possible for Yuma county and
possibly adjacent counties.

Northwest winds of 20 to 35 mph with higher gusts expected along and
west of the CO/KS border with much lighter winds to the east. Low
temperatures in the mid 30s to around 40 in far eastern Colorado,
upper 30s to mid 40s elsewhere.

For Friday precipitation shield steadily lifts northeast and should
be out of the area by late afternoon. However, northwest winds
continue to increase with sustained speeds of 30 to 40 mph with
gusts to 60 mph, mainly west of a line from about Trenton Nebraska
to Hill City. High temperatures in the mid 40s to around 50 along
the KS/NE border to the low 60s from near Burlington to Tribune and
Leoti.

Friday night-Saturday...dry weather expected. South-southeast winds
increase Saturday with breezy conditions expected by early
afternoon. After morning lows in the mid to upper 20s high
temperatures look to reach the upper 50s to mid 60s.

Saturday night-Sunday night...latest model forecasts show another
upper trough with closed low pressure center moving across the KS/OK
border Sunday night. Precipitation chances increase with rain
changing over to snow. North winds increase with the snow possibly
producing reduced visibilities. Light accumulations are currently
expected and will likely change as we approach the weekend.

.LONG TERM...(Monday through Thursday)
Issued at 200 PM MDT Thu Mar 15 2018

The system impacting the High Plains during the latter half of the
weekend lingers into Monday. Precipitation comes to an end from west
to east through the afternoon hours, transitioning from snow back to
rain as temperatures increase with daily warming. Additional snow
amounts up to an inch are possible.

The cold front that had moved into the region overnight shifts winds
to the northwest and ushers cooler air into the area on Monday as
well. Windy conditions are anticipated on the backside of the
system. Will continue to monitor just how windy it will get.
Elevated fire weather conditions could be possible due to the strong
winds; however, relative humidities greater than 25 percent and the
potential for precipitation appear to be limiting factors at this
time.

Dry weather returns Tuesday through Thursday when an upper ridge
builds into the Plains from the west coast. This results in a
warming trend for the region.

Temperatures drop into the mid 40s to low 50s on Monday, followed by
a gradual increase into the 60s by Wednesday. Lows range from the
20s to low 30s throughout the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 509 PM MDT Thu Mar 15 2018

GLD will start out VFR with light rain showers moving into the
region along with an increase in sky cover after 10Z. Winds will
increase drastically after 15Z as showers end with northwest
winds between 30 and 40 kts gusting near 50 kts through 22Z.
Blowing dust may decrease visibilities. Wind speeds will begin to
relax after 22Z.

MCK will start out VFR with LLWS developing shortly after 00Z.
LLWS will diminish somewhat after 06Z as sky cover begins to
increase. By 12Z MVFR conditions are expected with lowering
ceilings and light rain showers that will continue through about
18Z. MVFR conditions with low ceilings will continue through
about 22Z along with winds sustained speeds between 20 and 25 kts
and gusts near 40 kts. Sky cover will start to diminish after 22Z
with VFR conditions with wind speeds also starting to relax.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Thu Mar 15 2018

A Red Flag Warning remains in effect for areas generally along
and south of the interstate.

It should be mentioned that any fires in or out of the warning
will be subject to a wind shift tonight as a cold front moves
in from the northwest. Winds will shift to the northwest and
increase in speed.

The Fire Weather Watch has been cancelled for Friday. However,
northwest winds of 30 to 45 mph with gusts over 60 mph are
expected making very difficult if not impossible conditions
to fight any fires.

A fire weather highlight may be needed Saturday for much of
far eastern Colorado.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 9 AM MDT /10 AM CDT/ to 7 PM MDT /8 PM
     CDT/ Friday for KSZ001-002-013>015-027>029-041-042.

CO...High Wind Warning from 9 AM to 7 PM MDT Friday for COZ090>092.

NE...High Wind Warning from 9 AM to 7 PM MDT Friday for NEZ079.

&&

UPDATE...99
SHORT TERM...99
LONG TERM...JBH
AVIATION...LOCKHART
FIRE WEATHER...99
Hazardous weather outlook, Mar 15, 2:30 PM MST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
330 PM MDT Thu Mar 15 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
330 PM MDT Thu Mar 15 2018 /430 PM CDT Thu Mar 15 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible across much of the area this
evening. Cloud to ground lightning will be the primary threat and
could ignite fires.

Snow is possible across Yuma county after midnight tonight through
sunrise Friday morning. An inch or so of accumulation is possible.
Any snow that does fall will combine with northwest winds gusting to
35 mph to produce a chance of some blowing snow and reduced
visibilities.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

A High Wind Warning is in effect for much of the area Friday.
Northwest winds of 30 to 45 mph with gusts over 60 mph are expected.
The strong winds may produce some blowing dust and reduced
visibilities, especially for areas that dont receive wetting moisture
Thursday night.

Near critical fire weather conditions are possible Saturday across
far eastern Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Wallace

When
March 15, 7:15 PM MST to 7:24 PM MST
Where
Wallace forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

High Wind, Sherman

When
March 15, 7:50 PM MST to 7:59 PM MST
Where
Sherman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744746, 744745.